Skip Navigation LinksHome > December 2012 - Volume 55 - Issue 6 > Lamotrigine-induced Vanishing Bile Duct Syndrome in a Child
Journal of Pediatric Gastroenterology & Nutrition:
doi: 10.1097/MPG.0b013e31823c2500
Case Reports

Lamotrigine-induced Vanishing Bile Duct Syndrome in a Child

Bhayana, Harsh*; Appasani, Sreekanth*; Thapa, B.R.*; Das, Ashim; Singh, Kartar*

Free Access
Article Outline
Collapse Box

Author Information

*Division of Pediatric Gastroenterology, Hepatology and Nutrition, Superspeciality of Gastroenterology

Department of Histopathology, Postgraduate Institute of Medical Education and Research, Chandigarh, Punjab, India.

Address correspondence and reprint requests to Dr B.R. Thapa, Division of Pediatric Gastroenterology, Hepatology and Nutrition, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh 160012, Punjab, India (e-mail: br.thapa.pgi@gmail.com;brthapa1@yahoo.co.in).

Received 21 May, 2011

Accepted 4 September, 2011

The authors report no conflicts of interest.

Lamotrigine is an effective oral anticonvulsant agent used as an adjunctive treatment for refractory epilepsy with few minor adverse effects, including dizziness, double vision, headache, coordination problems, blurred vision, nausea, and vomiting, but the most life-threatening side effects include hypersensitivity reactions. These idiosyncratic reactions commonly manifest with clinical symptoms ranging from mild rashes to Stevens-Johnson syndrome and toxic epidermal necrolysis. Hepatitis and other immune-mediated reactions are also known.

Liver involvement with this drug has been documented in the form of acute hepatitis resulting even in fulminant hepatic failure (1). Cholestatic pattern of liver injury has never been reported with this drug. We encountered a 12-year-old male child who developed progressive cholestatic jaundice after starting lamotrigine, and his investigations including liver biopsy confirmed it to be rare case of vanishing bile duct syndrome (VBDS). The rare occurrence of VBDS in a child and its association with lamotrigine prompted us to document the present case, which has never been reported in the literature earlier.

A 12-year-old male child presented with focal seizures in December 2008 for which he started taking carbamazepine. While taking carbamazepine, the child developed maculopapular rash, which subsided after stopping carbamazepine. He started taking valproate, which did not control his seizures, and he started taking lamotrigine in September 2009. After 2 weeks of starting lamotrigine, child started developing macular rash. Lamotrigine was stopped after the onset of rash. This rash persisted for approximately 1 month and then healed with residual hyperpigmentation.

One month after starting lamotrigine, when rash started subsiding, child developed conjugated hyperbilirubinemia (total bilirubin of 14.8 mg/dL with conjugated fraction of 10.8 mg/dL) with elevated transaminases (aspartate aminotransferase [AST] 322 IU/L, alanine transaminse [ALT] 234 IU/L). In view of persistent hyperbilirubinemia, child was referred to pediatric gastroenterology in January 2010. On examination, he had icterus, multiple postinflammatory healed hyperpigmented macules, and scratch marks with firm hepatomegaly. There was no splenomegaly or ascites. Investigations revealed normal hemogram, AST 134 IU/L, ALT 321 IU/L, alkaline phosphatase 123 IU/L, with normal prothrombin index (100%) and low serum albumin (2.1 g/dL). Workup for viral hepatitis A, B, C, and E, autoimmune, and Wilson disease was negative. Ultrasonography abdomen showed mild hepatomegaly with normal hepatic echotexture and normal biliary apparatus. A possibility of drug-induced liver injury was considered and a liver biopsy was done, which showed absence of interlobular bile ducts in 6 of the 9 portal tracts examined (Fig. 1) suggestive of drug-induced cholestasis. He started taking ursodeoxycholic acid (30 mg · kg−1 · day−1) and vitamin supplements. Child initially showed clinical as well as biochemical improvement (in May 2010, AST and ALT were 42 and 41 IU/L and ALP was 350 IU/L, GGT was 96 IU/L with bilirubin of 4.5 mg/dL).

Figure 1
Figure 1
Image Tools

In June 2010, child again showed signs of worsening in the form of increasing jaundice and pruritus. Biochemical markers revealed elevated AST 110 IU/L, ALT 59 IU/L, and bilirubin 7.8 mg/dL. In view of no clinical improvement, repeat liver biopsy was done, which showed marked ductular proliferation with paucity of interlobular bile ducts (absent in 7 of the 8 portal tracts examined as evident on immunohistochemical stains for cytokeratin CK7/CK19). There was also evidence of bridging fibrosis (Figs. 2 and 3). In view of the above findings, a diagnosis of VBDS was considered. Subsequently, child started taking 2 mg/kg prednisolone and later azathioprine in a dose of 1.5 mg · kg−1 · day−1, and continued till November 2010. But there was no improvement. In view of worsening liver functions including coagulogram and hard liver on clinical examination, he was counseled for liver transplantation and is waiting for the same presently.

Figure 2
Figure 2
Image Tools
Figure 3
Figure 3
Image Tools
Back to Top | Article Outline

DISCUSSION

Ductopenia is a term used to describe a decrease in the number of interlobular bile ducts in >50% of portal tracts in a pathologic specimen that is adequate for interpretation (2,3). Loss of a bile duct is recognized in an individual portal tract when no duct is identified in proximity to the parallel hepatic arterial branch. Ductopenia is an end result associated with multiple insults, ranging from congenital and genetic diseases, developmental disease, immunological diseases, infectious diseases, neoplastic disorders, and drugs or toxins. In the present case, lamotrigine was the offending agent. These disorders result in progressive loss of intrahepatic bile ducts, which is coined as VBDS. VBDS is a rare condition in the pediatric population and sparsely reported (4). It has been described in adults as a final result to multiple causes of liver injury. Among the various causes of VBDS, drugs have an increasing importance (5–7). Deggot et al (3) reported 8 cases of persistent drug-induced cholestatic syndrome, of which 4 showed persistent ductopenia, up to 76 months after the onset of jaundice, with severe reduction of the interlobular bile ducts/portal tracts ratio. In these cases, there was minimal portal inflammation without evidence of hepatic necrosis or cholestasis (3).

Cholestasis is a common result of drug toxicity, explaining 2% to 5% of hospitalizations for jaundice and up to 20% of cases of jaundice in the geriatric population (8). In a minority of cases, cholestasis persists for >6 months and is associated with an increasing risk of progression to the rare occurrence of VBDS. There are only anecdotal reports showing improvement with immunosuppressive therapy, but our index child did not show any improvement with prednisolone and azathioprine during 6-month time, so liver transplantation was contemplated.

Lamotrigine has been associated with a number of adverse reactions, of which hypersensitivity reactions are the most important. Drug-induced hepatitis has been reported with lamotrigine (9). To the best of our knowledge, it is the first report of bile duct injury associated with lamotrigine requiring liver transplantation.

Back to Top | Article Outline

REFERENCES

1. Ouellet G, Tremblay L, Marleau D. Fulminant hepatitis induced by lamotrigine. South Med J 2009; 102:82–84.

2. Ludwig J, Wiessner RH, LaRusso NF. Idiopathic adulthood ductopenia: a cause of chronic cholestatic liver disease and biliary cirrhosis. J Hepatol 1987; 7:193–199.

3. Deggot C, Feldmann G, Larrey D, et al. Drug-induced prolonged cholestasis in adults: a histological semiquantitative study demonstrating progressive ductopenia. Hepatology 1992; 15:244–251.

4. Karnsakul W, Arkachaisri T, Atisook K, et al. Vanishing bile duct syndrome in a child with toxic epidermal necrolysis: an interplay of unbalanced immune regulatory mechanisms. Ann Hepatol 2006; 5:116–119.

5. Desmet VJ. Vanishing bile duct syndrome in drug-induced liver disease. J Hepatol 1997; 26 (suppl 1):31–35.

6. Manuvel JC, Bloomer JR, Snover DC. Progressive bile duct injury after thiabendazole administration. Gastroenterology 1987; 93:245–249.

7. Turner IB, Ecstein RP, Riley JW, et al. Prolonged hepatic cholestasis after fluoxacillin therapy. Med J Aust 1989; 151:701–705.

8. Guebel AP, Sempoux CL. Drug and toxin-induced bile disorders. J Gastroenterol Hepatol 2000; 15:1232–1238.

9. Mecarelli O, Pulitano P, Mingoia M, et al. Acute hepatitis associated with lamotrignine and managed with the molecular adsorbents recirculating system (MARS). Epilepsia 2005; 46:1687–1689.

Copyright 2012 by ESPGHAN and NASPGHAN

Login

Article Tools

Images

Share

Connect With Us

 

 

Twitter

twitter.com/JPGNonline

 

Visit JPGN.org on your smartphone. Scan this code (QR reader app required) with your phone and be taken directly to the site.